Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Have myasthenia gravis. Undergone thymectomy and plasmapheresis. Taking azoran. Developed diplopia

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5465 Questions
Question
My wife is suffering from Myasthenia Gravis. She had undergone Thymectomy in September 2010 and had undergone plasmapheresis atleast 10 times during her stay at hospital. She was taking Mestinon 60mg( 3per day reduced to one per day) till may 2012 and azoran 50 mg upto jan-13( 3 per day to one per day). After this she has again developed diplopia recently. what should we do and how long azoran can be taken kindly advice.
Posted Thu, 11 Apr 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Hi,

Thank you for posting your query.

Myasthenia gravis is an auto immune disease. Thymus gland is the source of antibodies, so thymectomy (removal of thymus gland) is supposed to cure this disease.

However, it may take 2-5 years for the disease to get fully cured.

Azoran (azathioprine) is a safe drug and is supposed to remove the antibodies. It can be safely continued for five years or even longer if required.

You can get the level of acetyl choline receptor antibody levels checked in the blood for your wife. This would help us in deciding the dose of azoran.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
 
Follow-up: Have myasthenia gravis. Undergone thymectomy and plasmapheresis. Taking azoran. Developed diplopia 1 hour later
acetyl choline receptor antibody test report will be available by Tuesday 19-3-13 evening , that I will forward you. Since she has stopped azoran on 12th Jan-13, can we start it again.Mestinon has been started since 26-2-13.Presently 3 tablets are being taken at 7.30 am , 1.30pm and 7.30 pm. Her weight is 70kg, height is 5" and age is 48. Thanks
 
 
Answered by Dr. Sudhir Kumar 22 minutes later
Hi,

Thank you for getting back.

You may restart the azoran now.

Please continue mestinon at the current dose.

Please get back with the antibody reports.

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Follow-up: Have myasthenia gravis. Undergone thymectomy and plasmapheresis. Taking azoran. Developed diplopia 11 hours later
Thanks for the advice. I will get back to you tomorrow with all details of prescription and anti body test report, which I shall get by tomorrow. But I am baffled why this has relapsed when everything was going fine? With what dose of azoran we should restart.
 
 
Answered by Dr. Sudhir Kumar 5 hours later
Thank you for getting back.

The usual dose of azoran is 50 mg twice daily.

It is not unusual to get minor symptoms.

Please get back with the antibody reports.

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Have myasthenia gravis. Undergone thymectomy and plasmapheresis. Taking azoran. Developed diplopia 4 days later
Dear Doctor,
I am sorry that the report came late and I could not send it to you. Here are her various reports. The Anti body report is negative. Her Vitamin D levels are very high, it was supplemented by other sources i. e. injections. Now kindly advice what to do in this situation. Her diplopia has slightly improved with Mestinon doses as mentioned earlier. We have not yet started Azoran. Any further querries may kindly be asked.
 
 
Answered by Dr. Sudhir Kumar 17 minutes later
Thank you for getting back with reports.

It is good to note that the antibody report is negative. So, there is no need to start azoran at present. This also means that the thymectomy surgery has been successful.

Please continue mestinon.

Please avoid any further intake of calcium or vitamin D.

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Follow-up: Have myasthenia gravis. Undergone thymectomy and plasmapheresis. Taking azoran. Developed diplopia 27 minutes later
Dear doctor thanks for the advice but when antibody report is negative then why it has relapsed. Secondly it is to mention that antibody report was negative earlier also before thymectomy. For last two days she is feeling fatigue, is this indication of anything serious because we have undergone lot of problem when she suffered fron respiration problem. I hope you have seen both the reports I am also enclosing her complete blood report for your kind perusal so that you can clear our apprehensions.
 
 
Answered by Dr. Sudhir Kumar 6 hours later
Thank you for getting back with more information.

There are other antibodies in myasthenia gravis patients (other than acetylcholine receptor antibodies). These are anti MuSK (muscle specific kinase) antibodies. Her symptoms could be related to them. However, they are found in much fewer number of patients.

Also, patients may take a few months to a few years to go into complete remission after surgery.

As of now, her symptoms are minor and I expect her to get well soon.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Have myasthenia gravis. Undergone thymectomy and plasmapheresis. Taking azoran. Developed diplopia 18 hours later
Good Morning and thanks for the advice. I hope you must have seen her vitamin D report. Is this access harmful for body? If yes, what way it affects bodily function, if not in how many days / time the levels would reach to normal. Is there any need for going for re test for it, if so, when? Is there any other test for Musk and is the medication different for patients suffering from Musk antibodies, how do they affect muscles and what is the source of these antibodies( as thymus is assumed to be the source for antibodies in Myasthenia).
 
 
Answered by Dr. Sudhir Kumar 2 hours later
Thank you for getting back.

Vitamin D excess is harmful. The harmful effects may be seen on brain and eyes. At present no treatment is required, if her serum calcium is normal. However, if her calcium is also high, she would require treatment.

You may recheck the level of vitamin D after one month.

Some specialised labs (including in India) do check for Musk antibodies, but it is not required at present. The source of MuSK is muscle and neuro-muscular junction and not the thymus. Anti MuSK is the more common cause in those patients whose acethycholine receptor antibodies are negative.

Treatment for high MuSK also is along similar lines.

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Follow-up: Have myasthenia gravis. Undergone thymectomy and plasmapheresis. Taking azoran. Developed diplopia 42 hours later
Thanks Doctor, When Anti Musk is the more common cause in those patients whose acetylcholine receptor antibodies are negative,and at both the occasions her report has been negative, then do you think that her symptoms could be because of Anti Musk. Where can we get Anti Musk test done ( few labs near lucknow or delhi or anywhere who can collect blood samples). She is still complaining of high fatigue and says that she gets tired without doing any work. Any suggestions or advice.
 
 
Answered by Dr. Sudhir Kumar 1 hour later
Thank you for getting back.

I would agree that in your wife's case, it is likely that her myasthenia gravis symptoms were related to anti MuSK antibodies.

You can get antiMuSK tested by any reputed laboratory such as SRL, metropolis, etc.

Also, if her current symptoms are myasthenic, the dose of mestinon may be increased. A course of azoran may also be required.

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor